Unusual clinical course, Unusual or unexpected effect of treatment, Patient complains / malpractice, Adverse events of drug therapy
Georgios Papazisis, Spyridon Siafis, Dimitrios Tzachanis
Department of Clinical Pharmacology, School of Medicine, Aristotle University of Thessaloniki, Thessaloniki, Greece
Am J Case Rep 2018; 19:410-412
The pharmacological term tachyphylaxis is used to describe rapidly occurring response desensitization, a situation where the biological response to a given drug dose diminishes when it is given continuously. This pharmacological phenomenon is well observed in some drug categories such as ephedrine, nitrates, beta blockers and H2 antagonists. Mirtazapine is a widely-used antidepressant with a multimodal mechanism of action.
CASE REPORT: In the present case, we report rapid onset and consistent tachyphylaxis regarding the sedative action of mirtazapine in a 30-year-old female.
CONCLUSIONS: To our knowledge this is the first reported case of rapid onset and consistent tachyphylaxis to the sedative effect of mirtazapine confirming the complexity of the pharmacological profile of the drug.
Keywords: Conscious Sedation, Histamine Antagonists, Tachyphylaxis